Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

January 20, 2021Mifflin County, Pennsylvania

NWS State College, PA issued this special weather statement at Jan 20, 2021, 10:18 AM EST for Mifflin County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 20, 2021, 10:18 AM EST (15:18 UTC)
Expired
Jan 20, 2021, 11:15 AM EST
In force
57 min
Issued by
NWS State College, PA

County Mifflin County, PA

The radar

The State College radar (KCCX), 34 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 3.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

101 
WWUS81 KCTP 201518
SPSCTP

Special Weather Statement
National Weather Service State College PA
1018 AM EST Wed Jan 20 2021
 
PAZ019-026>028-201615-
Juniata PA-Huntingdon PA-Mifflin PA-Southern Centre PA-
1018 AM EST Wed Jan 20 2021

...A SNOW SQUALL WILL AFFECT PARTS OF JUNIATA...HUNTINGDON...
MIFFLIN...AND SOUTHERN CENTRE COUNTIES...

HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.

LOCATION AND MOVEMENT...At 1018 AM EST, a snow squall was over Rock
Springs moving southeast at 35 MPH.

THIS SQUALL WILL BE NEAR...
  Mcalevys Fort around 1030 AM EST.
  Belleville around 1040 AM EST.
  Strodes Mills around 1045 AM EST.
  Lewistown and Juniata Terrace around 1050 AM EST.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

&&

LAT...LON 4070 7808 4078 7799 4055 7751 4048 7757
TIME...MOT...LOC 1518Z 301DEG 30KT 4069 7792 
$$

DeVoir

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jan 20, 7:22 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Jan 20, 7:22 AM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service State College PA
722 AM EST Wed Jan 20 2021

.SYNOPSIS...
Blustery and colder today with numerous snow showers and locally
heavier squalls possible early this morning. Temperatures will
moderate on Thursday before the colder weather pattern resumes
with lake effect snow over the NW Alleghenies into the weekend.
There is low-confidence potential for snow or wintry mix early
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
7AM EST/12 UTC: Localized snow squalls delivered 2 lightning
strikes early this morning (eastern Somerset County and
extreme southwest Centre Counties) with thundersnow confirmed
via WTAJ viewer relayed via NWSChat. SPC mesoanalysis pages
indicated SNSQ parameter peaked at 10Z and is starting to trend
down. This aligns nicely with recent KCCX reflectivity (Z) and
GOES-16 IR sat trends. Secondary cold front extends from KN27 to
KBVI at 12Z accompanied by a broken band of snow showers of
varying intensity. Dwindling snow showers that moved through
State College around 6AM continue to weaken as they move
southeast toward Harrisburg and do not appear to pose a
significant threat to the metro area at this time.

Previous Discussion Issued: 506 AM EST Wed Jan 20 2021 Initial
surge of snow showers have pushed into CPA with vis generally in
the 1-3SM range. Airmass remains rather dry and fairly warm
over the lower Susquehanna Valley with temps holding steady or
rising to around 40F in the HRB/York/Lancaster metro area as of
09Z. RWIS road temps are also above 32F in this area which makes
this area more vulnerable to flash freezing should snow
showers/squalls survive and maintain intensity as they move
farther way from the high terrain.

Latest SPC mesoanalysis show the SNSQ parameter maximized over
western PA beneath pocket of steep low-mid level lapse rates. We
are seeing an uptick in dBZs in-kind and expect risk of squalls
to increase over CPA through the predawn and early morning
hours. No changes to winter wx advisory in the NW mtns and
Laurels with total accums of 2-5" looking good at this point.

Steady dose of CAA favors leaning toward colder temperature
guidance and helps to promote blustery conditions with peak
wind gusts in the 25-40mph range. Hires models show snow
showers decreasing in coverage into the afternoon with some NW-
SE oriented bands gradually dissipating through the evening.

Gusty winds will drop off some tonight as sfc ridge quick passes
through the area. WAA/milder WSW flow kicks in toward Thursday
morning with hourly temps trending non-diurnal across the
western elevations.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Noticeably milder on Thursday thanks to a southwesterly breeze
and cloud breaks with 24hrmaxtchange of +10F or so in most
areas. Low pressure tracking to the north will drag a dry cold
front through CPA by Thursday night. A seasonably colder WNW
flow should be reestablished post CFROPA with model guidance all
showing persistent lake effect snow impacting the NW mtns with
minor accumulations through the end of the week.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Lake effect snow should come to an end by Sunday as high
pressure builds into the area. This should translate into dry wx
for end to the weekend.

A low-pressure system will move in from the west early next
week, potentially bringing snow or a wintry mix to the area
Monday and/or Tuesday. The center of this low- pressure system
currently tracks across the south- central part of the
Commonwealth, but deviations to this track can have significant
impacts on precipitation types. A lot of uncertainty in terms of
precipitation type and timing remains with this early-week
storm.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
12Z TAFS sent.

Several bands of heavier snow showers with brief gusty winds
and visibilities below a mile.

One band extending southwest from northeast PA, but this
should stay just east of IPT. However, a cluster dropping
southest from near Coudersport may brush IPT.

Other bands across southern PA mainly out of our area now.

Earlier discussion below.

Very minor changes to the TAFS as of 5 AM. Timing of the
cold front was good on the forecast issued since yesterday.

Starting to see some bands of snow set up, as winds are shifting
more to the northwest now.

Expect most of the activity to be over the mountains through
early afternoon, before ending later this afternoon. Far
southeast areas will see little if any snow showers. There will
a wide range of conditions with the snow showers.

Gusty northwest winds will prevail today as well.

Looking at mainly dry conditions tonight into Thursday, as
winds shift more to the west and southwest.

Outlook...

Thu...No sig wx expected.

Fri...Snow showers with tempo IFR vsbys possible BFD/JST.

Sat...No sig wx expected.

Sun...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 1 PM EST this afternoon for
PAZ004-005-024-033.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Colbert/Gutierrez
AVIATION...Martin
Hazardous weather outlook, Jan 20, 3:52 AM EST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
352 AM EST Wed Jan 20 2021

PAZ006-010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-210900-
Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
352 AM EST Wed Jan 20 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Locally heavy snow showers and brief snow squalls are possible
this morning could result in hazardous travel conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-033-210900-
Cambria-Somerset-
352 AM EST Wed Jan 20 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-210900-
Warren-McKean-
352 AM EST Wed Jan 20 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional snow accumulation is likely Thursday night into Saturday
due to persistent lake effect snow showers.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jan 20, 8:17 AM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service State College PA
817 AM EST Wed Jan 20 2021

PAZ017>019-026-027-201400-
Northern Centre PA-Clearfield PA-Huntingdon PA-Mifflin PA-
Southern Centre PA-
817 AM EST Wed Jan 20 2021

...A SNOW SQUALL WILL AFFECT PARTS OF NORTHERN CENTRE...CLEARFIELD...
HUNTINGDON...MIFFLIN...AND SOUTHERN CENTRE COUNTIES...

HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.

LOCATION AND MOVEMENT...At 817 AM EST, a snow squall was over Port
Matilda moving east at 45 MPH.

THIS SQUALL WILL BE NEAR...
  Port Matilda around 820 AM EST.
  Stormstown and Julian around 825 AM EST.
  State College, Park Forest Village and Ramblewood around 830 AM
  EST.
  Pine Grove Mills, Boalsburg and Lemont around 835 AM EST.
  Mcalevys Fort around 840 AM EST.
  Seven Mountains, Potters Mills and Belleville around 850 AM EST.

For those driving on Interstate 80, this includes areas between the
Woodland and Snow Shoe exits, specifically from mile markers 124 to
138.

This includes Interstate 99 from mile markers 54 to 78.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4105 7831 4075 7745 4057 7774 4071 7817
      4074 7812 4074 7825 4082 7850
TIME...MOT...LOC 1317Z 291DEG 40KT 4083 7809

DeVoir
Local storm report, Jan 20, 9:16 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
916 AM EST WED JAN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     SNOW             2 N PINE GROVE MILLS    40.76N 77.87W
01/20/2021  M1.2 INCH        CENTRE             PA   TRAINED SPOTTER

&&

ANW
Special weather statement, Jan 20, 9:37 AM EST, 41 minutes before
Special Weather Statement
National Weather Service State College PA
937 AM EST Wed Jan 20 2021

PAZ027-028-056-057-201515-
Perry PA-Juniata PA-Dauphin PA-Mifflin PA-
937 AM EST Wed Jan 20 2021

...A SNOW SQUALL WILL AFFECT PARTS OF PERRY...JUNIATA...DAUPHIN...AND
MIFFLIN COUNTIES...

HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.

LOCATION AND MOVEMENT...At 936 AM EST, a snow squall was near
Mcalisterville moving east at 30 MPH.

THIS SQUALL WILL BE NEAR...
  Newport around 950 AM EST.
  New Buffalo, Millersburg and Duncannon around 1005 AM EST.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4067 7770 4068 7768 4068 7770 4074 7766
      4076 7760 4054 7677 4036 7692
TIME...MOT...LOC 1436Z 291DEG 27KT 4055 7723

DeVoir
Special weather statement, Jan 20, 9:38 AM EST, 40 minutes before
Special Weather Statement
National Weather Service State College PA
938 AM EST Wed Jan 20 2021

PAZ017>019-026-201515-
Northern Centre PA-Clearfield PA-Huntingdon PA-Southern Centre PA-
938 AM EST Wed Jan 20 2021

...A SNOW SQUALL WILL AFFECT PARTS OF NORTHERN CENTRE...CLEARFIELD...
HUNTINGDON...AND SOUTHERN CENTRE COUNTIES...

HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.

LOCATION AND MOVEMENT...At 938 AM EST, a snow squall was over Sandy
Ridge moving southeast at 40 MPH.

THIS SQUALL WILL BE NEAR...
  Port Matilda around 945 AM EST.
  Stormstown and Warriors Mark around 950 AM EST.
  Rock Springs and Ramblewood around 1000 AM EST.
  Whipple Dam State Park around 1005 AM EST.
  Mcalevys Fort around 1010 AM EST.

This includes Interstate 99 from mile markers 56 to 61.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

&&

LAT...LON 4103 7858 4067 7775 4055 7789 4071 7816
      4074 7812 4074 7820 4097 7859
TIME...MOT...LOC 1438Z 302DEG 35KT 4081 7819

DeVoir
Special weather statement, Jan 20, 9:39 AM EST, 39 minutes before
Special Weather Statement
National Weather Service State College PA
939 AM EST Wed Jan 20 2021

PAZ017>019-201515-
Northern Centre PA-Clearfield PA-Southern Centre PA-
939 AM EST Wed Jan 20 2021

...A SNOW SQUALL WILL AFFECT PARTS OF NORTHERN CENTRE...CLEARFIELD...
AND SOUTHERN CENTRE COUNTIES...

HAZARDS...A snow squall which can rapidly reduce visibility to less
than a half of a mile.

LOCATION AND MOVEMENT...At 939 AM EST, a snow squall was over Black
Moshannon State Park moving southeast at 40 MPH.

THIS SQUALL WILL BE NEAR...
  Julian around 950 AM EST.
  Park Forest Village around 955 AM EST.
  State College, Houserville and Lemont around 1000 AM EST.
  Boalsburg around 1005 AM EST.

For those driving on Interstate 80, this includes areas between the
Clearfield and Snow Shoe exits, specifically from mile markers 120 to
139.

This includes Interstate 99 from mile markers 67 to 77.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

&&

LAT...LON 4115 7847 4078 7763 4072 7771 4073 7772
      4072 7775 4110 7852
TIME...MOT...LOC 1439Z 302DEG 33KT 4092 7805

DeVoir
Special weather statement, Jan 20, 10:18 AM EST, 0 minutes before
Special Weather Statement
National Weather Service State College PA
1018 AM EST Wed Jan 20 2021

PAZ019-026>028-201615-
Juniata PA-Huntingdon PA-Mifflin PA-Southern Centre PA-
1018 AM EST Wed Jan 20 2021

...A SNOW SQUALL WILL AFFECT PARTS OF JUNIATA...HUNTINGDON...
MIFFLIN...AND SOUTHERN CENTRE COUNTIES...

HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.

LOCATION AND MOVEMENT...At 1018 AM EST, a snow squall was over Rock
Springs moving southeast at 35 MPH.

THIS SQUALL WILL BE NEAR...
  Mcalevys Fort around 1030 AM EST.
  Belleville around 1040 AM EST.
  Strodes Mills around 1045 AM EST.
  Lewistown and Juniata Terrace around 1050 AM EST.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

&&

LAT...LON 4070 7808 4078 7799 4055 7751 4048 7757
TIME...MOT...LOC 1518Z 301DEG 30KT 4069 7792

DeVoir

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 4:49 AM ESTSpecial Weather StatementCTPClearfield56 min
Jan 20, 5:29 AM ESTSpecial Weather StatementCTPBedford, Somerset61 min
Jan 20, 5:40 AM ESTSpecial Weather StatementCTPCentre, Mifflin50 min
Jan 20, 6:27 AM ESTSpecial Weather StatementCTPBedford, Franklin, Fulton48 min
Jan 20, 6:54 AM ESTSpecial Weather StatementCTPSullivan51 min
Jan 20, 8:17 AM ESTSpecial Weather StatementCTPCentre43 min
Jan 20, 9:37 AM ESTSpecial Weather StatementCTPJuniata38 min
Jan 20, 9:38 AM ESTSpecial Weather StatementCTPCentre37 min
Jan 20, 9:39 AM ESTSpecial Weather StatementCTPCentre36 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.